[Skip to Content]
[Skip to Content Landing]
Views 2,357
Citations 0
Editor's Note
February 20, 2017

The Tightrope of Resuming Anticoagulation Therapy After a Bleed

JAMA Intern Med. Published online February 20, 2017. doi:10.1001/jamainternmed.2016.9401

In the absence of randomized clinical trial data to address complex treatment dilemmas when the therapeutic window of a therapy is narrow, the stakes are high, and the risk for harm is substantial, observational studies can help guide decision making. In the case of patients who have atrial fibrillation and an intracranial bleed while receiving anticoagulation therapy, whether one should resume that therapy is one such relatively common scenario. The risk for major bleeding associated with anticoagulation therapy varies from as low as 0.5% per year in low-morbidity populations to as high as 6% per year among patients with prior major bleeds. Given this incidence and the increasing prevalence of atrial fibrillation with an aging population, we can expect this dilemma to become even more common. In this issue of JAMA Internal Medicine, the observational study by Nielsen et al1 suggests that resuming warfarin treatment results in a favorable trade-off. However, as with all observational studies, residual confounding may result. Specifically, healthier patients (defined by factors not captured in the multivariate analysis) may have been more likely to resume anticoagulation therapy. Thus, as one engages in a discussion of the risks and benefits of such a high-stakes decision, we think these data are helpful until randomized clinical trials can address the unbiased effects of resuming warfarin therapy. The observed mortality difference in this study is provocative and fills in the evidence gap while supporting the need for a definitive clinical trial.

Back to top
Article Information

Conflict of Interest Disclosures: None reported.

References
1.
Nielsen  PB, Larsen  TB, Skjøth  F, Lip  GYH.  Outcomes associated with resuming warfarin treatment after hemorrhagic stroke or traumatic intracranial hemorrhage in patients with atrial fibrillation [published online February 20, 2017].  JAMA Intern Med. doi:10.1001/jamainternmed.2016.9369
×